Mississippi, 2010

Flash Flooding and Hail in Mississippi, May 1 to 2, 2010

May 1 to 2, 2010 · NWS JAN · 31 events in 13 counties and zones

A slow moving weather pattern developed during the first two days of May and supported a couple rounds of thunderstorms both on Saturday and Sunday. While our area was spared the larger severe weather outbreak, we did manage to have a few rounds of severe storms on Saturday evening and then again Sunday afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$1.6 million
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A slow moving weather pattern developed during the first two days of May and supported a couple rounds of thunderstorms both on Saturday and Sunday. While our area was spared the larger severe weather outbreak, we did manage to have a few rounds of severe storms on Saturday evening and then again Sunday afternoon. The most significant storms occurred Sunday afternoon and brought large hail, between golf ball and baseball sized, to portions of central Mississippi.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 1, 6:50 PM CST, 24 minutes earlier.

Area forecast discussion, May 1, 6:50 PM CST, 24 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE JACKSON MS
750 PM CDT SAT MAY 1 2010

...SEVERE THUNDERSTORM AND HEAVY RAIN RISK CONTINUES FOR PORTIONS OF
THE REGION THROUGH SUNDAY...

.UPDATE...TREND OF VIGOROUS SEVERE CONVECTION BEING TIED TO FRONTAL
FORCING CONTINUES. MAIN DRIVER OF WEAKER CONVECTION OVER OUR AREA IS
MASSIVE GULF MOISTURE TRANSPORT AND SUBTLE ISENTROPIC LIFT. THIS
LATTER MECHANISM IS RESPONSIBLE FOR BAND OF SHOWERS AND EMBEDDED
STORMS EXTENDING NORTH OVER (AND GENERALLY TRAINING OVER) THE I-55
CORRIDOR. 00Z JAN SOUNDING SHOWS SHEAR HAS GOTTEN QUALITATIVELY MORE
CONDUCIVE FOR ORGANIZED SEVERE THUNDERSTORMS...BUT TEMPERATURES AT
ROUGHLY 20KT FEET HAVE WARMED TO -5 C. SO...WHILE ML CAPES OVER MOST
OF THE AREA STILL REMAIN AT LEAST 1000 J/KG THESE RELATIVELY WARM
MID LEVEL TEMPS WILL PROBABLY KEEP SEVERE THUNDERSTORM COVERAGE
ISOLATED ACROSS MOST OF THE AREA THROUGH THE EVENING.

BUT THE STORY IS A LITTLE DIFFERENT TO OUR NORTHWEST (AND ACROSS THE
CWA'S VERY NORTHWEST PERIPHERY). HERE...MID LEVEL TEMPS ARE SOME 4
TO 5 C COLDER AND THE PROXIMITY OF BETTER LOW LEVEL FORCING (DUE TO
A LOW SPINNING UP OVER THE ARKLATEX) HAS RESULTED IN ZONE OF HIGH
SEVERE WEATHER POTENTIAL. THUS FAR THE STORMS IN THIS ZONE HAVE
REMAINED NORTHWEST OF THE ARKLAMISS AND APPEAR TO CONTINUE REMAINING
OUT OF THE AREA THROUGH AT LEAST THE NEXT 2 TO 3 HOURS. BUT WE ARE
EXPECTING THE STATUS QUO TO CHANGE OVERNIGHT AS THE MENTIONED
DEVELOPING LOW IN THE ARKLATEX SHIFTS NORTH AND BEGINS TO DRAG A
COLD FRONT SLOWLY INTO THE FAR WESTERN CWA BY DAYBREAK. FORCING
FOUND ALONG THE FRONT GIVES CONFIDENCE OF A GREATER COVERAGE OF
THUNDERSTORMS IN WESTERN ZONES LATE TONIGHT. SEVERE WEATHER
POTENTIAL WILL CONTINUE AS WELL...BUT IS NOT EXPECTED TO BE AS HIGH
AS WHAT IS BEING REALIZED RIGHT NOW OVER CENTRAL AND EASTERN
ARKANSAS.

I HAVE UPDATED TO FORECAST TO TRY TO CATCH CONVECTIVE TRENDS BETTER
THROUGH THE REST OF THE NIGHT. THE GOING FLASH FLOOD WATCH FOR AREAS
ALONG AND NORTH OF A BASTROP...TO YAZOO CITY...TO COLUMBUS LINE
LOOKS ADEQUATE CONSIDERING EXPECTATIONS AND ANTECEDENT RAINFALL. I
WILL ALSO UPDATE HWO...ZONES AND GRIDS TO CONCENTRATE SEVERE
THUNDERSTORM POTENTIAL LATER TONIGHT IN WESTERN ZONES...ALTHOUGH NOT
DISCOUNTING A SLIGHT RISK OF SEVERE WEATHER ELSEWHERE THROUGH THE
NIGHT. /BB/

&&

.PREV DISCUSSION... /ISSUED 445 PM CDT SAT MAY 1 2010/

SHORT TERM...SHORTWAVE LIFTING FROM NE TX INTO AR DURING THE LATE
AFTERNOON AND EVENING WILL BE ASSOCIATED WITH INCREASING UPPER
DIVERGENCE OVER DELTA AREAS AND INCREASING LOW LEVEL CONVERGENCE AS
THE SURFACE LOW LIFTS NEWD ACROSS AR. GFS/EURO SUGGEST A SECOND
SMALL WAVE LIFTING INTO NERN AR/NWRN MS AROUND MIDNIGHT. CAPE VALUES
ARE FORECAST TO DECREASE SOMEWHAT TONIGHT BUT WILL REMAIN
SUFFICIENTLY UNSTABLE UNTIL THE FRONT PASSES TO MAINTAIN THE CHANCE
OF HEALTHY CONVECTION. DEEP LAYER SHEAR PERSISTS AND SURFACE
DEWPOINTS WILL REMAIN IN THE 70S. THESE PARAMETERS WILL MAINTAIN THE
RISK OF SEVERE STORMS TONIGHT...PARTICULARLY OVER WRN/NWRN ZONES.

PRECIPITABLE WATER VALUES WILL BE HIGH ACROSS THE AREA AND FLOODING
CONCERNS REMAIN. THE 18Z SOUNDING AT JAN SHOWED PWATS AT 2.02
INCHES...ALTHOUGH IT WAS PROBABLY AFFECTED BY UPPER MOISTURE FROM
CONVECTIVE DEBRIS AT THAT TIME. HOWEVER IT DEMONSTRATES THE
POTENTIAL FOR PWATS AOA 2 INCHES FOR THE REGION. CONSIDERED
EXTENDING THE FLASH FLOOD WATCH A BIT FARTHER S OVER WRN ZONES BUT
SRN EXTENT OF CURRENT WATCH LOOKS OK CONSIDERING THE LACK OF RAIN
FATHER S TODAY AND THE FACT THAT BETTER FORCING AND HIGHER CHANCES
OF STRONG CONVECTION AND HEAVY RAIN WILL EXIST OVER OVER NWRN ZONES.
THE RISK OF FLOODING WILL CONTINUE FOR ANY GIVEN AREA UNTIL THE
BOUNDARY CLEARS IT. AM CONCERNED ABOUT THE POTENTIAL FOR FLOODING
RAINFALL OVER ERN ZONES SUNDAY WHEN MODELS ARE IN GENERAL AGREEMENT
THAT A MOISTURE PLUME WILL SHIFT EWD TOMORROW. THEY ALSO SHOW
INCREASING VERTICAL MOTION/UPPER DIVERGENCE SUNDAY AS WAVES LIFT
INTO THE AREA AND THE SURFACE BOUNDARY EDGES EWD. FLASH FLOOD
GUIDANCE REMAINS RELATIVELY HIGH SO WILL NOT EXTEND THE FLASH FLOOD
WATCH INTO THE EAST AT THIS TIME. IF LATER FORECASTS INDICATE
STRONGER UPPER FORCING THEN THE WATCH MAY HAVE TO BE ENLARGED.

WEAK WAVES POSSIBLY SWINGING THROUGH WRN ZONES SUNDAY BEFORE
STRONGER FORCING MOVES IN SUNDAY NIGHT INTO MONDAY. THE BOUNDARY
EDGES EWD INTO WRN MS/NWRN LA EARLY SUNDAY. THE PROGRESSION OF THE
BOUNDARY WILL BE DIFFICULT TO PINPOINT AS SURFACE WAVES LIFT NWD
ALONG THE FRONT. GFS/EURO IN GENERAL AGREEMENT THAT BOUNDARY WILL
PIVOT NEAR THE NATCHEZ TRACE CORRIDOR LATE SUNDAY AND EXTEND IN THE
GENERAL AREA FROM SRN MS THROUGH ECNTRL ZONES BY MONDAY MORNING
BEFORE DEVELOPING A WARM FRONT ACROSS SRN MS OR FARTHER S MONDAY
NIGHT.

THE MAIN TROUGH IS NOW FORECAST TO MOVE ACROSS NE TX MONDAY NIGHT
INTO THE FORECAST AREA TUESDAY BUT MODELS DISAGREE SIGNIFICANTLY ON
TIMING AND STRENGTH OF THE TROUGH WHEN IT CROSSES THE ARKLAMISS. THE
GFS SWINGS A WEAKER OPEN TROUGH THROUGH MOST OF THE FORECAST AREA BY
18Z TUE WHILE THE EURO MAINTAINS A STRONGER CLOSED LOW RIGHT OVER
THE AREA AT 00Z WED.

AS FAR AS MOS GUIDANCE IS CONCERNED...GENERALLY INCREASED POPS
TONIGHT AND SUNDAY...MATCHING CLOSER TO SLIGHTLY HIGHER CURRENT
FORECAST. FOLLOWED WETTER MAV POPS FOR MONDAY AND MONDAY NIGHT DUE
TO THE UNCERTAINTY OF THE BOUNDARY POSITION AND OUR POSITION EAST OF
THE UPPER TROUGH. ALSO CUT MOS HIGHS A FEW DEGREES OVER WRN ZONES
FOR MONDAY.

LONG TERM...THE MID LEVEL LOW WILL MOVE EAST OF THE FORECAST AREA
BY TUESDAY NIGHT. THIS WILL START A DRY PERIOD THAT WILL LAST
THROUGH THURSDAY. MODELS BRING ANOTHER COLD FRONT SOUTH INTO THE
REGION ON FRIDAY SO WILL CONTINUE THE CHANCE OF SHOWERS AND
THUNDERSTORMS LATE IN THE WEEK INTO NEXT WEEKEND.

EXPECT LOWER TO MIDDLE 80S HIGHS THROUGH THE WEEK. SOME GUIDANCE IS
APPROACHING 90 DEGREES MID WEEK BUT WILL NOT GO THAT HIGH FOR NOW.
THE COLD FRONTAL PASSAGE LATE IN THE WEEK WILL LOWER HIGHS BACK TO
NEAR 80 FOR NEXT WEEKEND./SCW/

&&

.AVIATION...OCCASIONAL CLUSTERS OF SHRA AND TSRA WILL AFFECT ALL TAF
SITES OVER THE NEXT 24 HOURS. TEMPORARY CIG AND VSBY REDUCTIONS TO
IFR OR LIFR WILL OCCUR IN BRIEF PERIODS OF +SHRA AND +TSRA. SCT
SEVERE TS ARE ALSO EXPECTED ACROSS THE AREA...WITH THE POTENTIAL FOR
DAMAGING WINDS...LARGE HAIL...AND TORNADOES. OTHERWISE...IFR TO MVFR
CIGS AND MVFR VSBYS ARE EXPECTED OUTSIDE OF CONVECTIVE ACTIVITY.
OUTSIDE OF TS ACTIVITY...SOUTHERLY TO SSELY WINDS WILL GUST TO 20-30
KTS THIS AFTERNOON AND EVENING...AND AGAIN DURING THE DAY SUNDAY.
/DL/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       74  79  65  83 /  75 100  83  41
MERIDIAN      74  80  67  82 /  57  98  94  58
VICKSBURG     74  80  63  84 /  77  99  56  32
HATTIESBURG   74  81  71  80 /  67  90  94  68
NATCHEZ       73  80  67  84 /  79  88  53  39
GREENVILLE    71  78  58  84 /  98  84  52  20
GREENWOOD     73  78  57  84 /  98  98  62  24

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLASH FLOOD WATCH UNTIL 7 AM CDT SUNDAY FOR MSZ018-019-025>037-
     040>042.

LA...FLASH FLOOD WATCH UNTIL 7 AM CDT SUNDAY FOR LAZ007>009.

AR...FLASH FLOOD WATCH UNTIL 7 AM CDT SUNDAY FOR ARZ074-075.

&&

50/03/SCW/DL
Hazardous weather outlook, May 1, 1:45 PM CST, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
245 PM CDT SAT MAY 1 2010

ARZ074-075-LAZ007>009-015-016-023-MSZ018-019-034-040-041-021945-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-BOLIVAR-SUNFLOWER-WASHINGTON-ISSAQUENA-
SHARKEY-
245 PM CDT SAT MAY 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST LOUISIANA...SOUTHEAST
ARKANSAS...AND NORTHWEST MISSISSIPPI.

.DAY ONE...TONIGHT AND SUNDAY
SCATTERED TO NUMEROUS SEVERE THUNDERSTORMS ARE EXPECTED ACROSS THE
REGION THROUGH SUNDAY MORNING. TORNADOES...A COUPLE OF WHICH COULD BE
STRONG...ALONG WITH HAIL TO THE SIZE OF GOLFBALLS AND DAMAGING WIND
GUSTS TO 70 MPH...WILL BE THE RISK WITH ANY SEVERE STORMS. THE
GREATEST RISK OF SEVERE STORMS WILL BE FROM 6 PM TO 4 AM ACROSS THE
REGION.

IN ADDITION TO THE RISK OF SEVERE WEATHER...THUNDERSTORMS MAY MOVE
REPEATEDLY OVER SOME AREAS THROUGH SUNDAY MORNING. THIS WILL RESULT
IN A RISK OF FLASH FLOODING...AND A FLASH FLOOD WATCH IS IN EFFECT
FOR MUCH OF THE DELTA REGION THROUGH SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL LIKELY BE NEEDED THROUGH SUNDAY MORNING.

LAZ024>026-MSZ025>029-032-035>037-042>044-047>050-053>055-059>063-
021945-
CATAHOULA-TENSAS-CONCORDIA-LEFLORE-GRENADA-CARROLL-MONTGOMERY-
WEBSTER-CHOCTAW-HUMPHREYS-HOLMES-ATTALA-YAZOO-MADISON MS-LEAKE-
WARREN-HINDS-RANKIN-SCOTT-CLAIBORNE-COPIAH-SIMPSON-JEFFERSON-
ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-
245 PM CDT SAT MAY 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL LOUISIANA AND
CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND SUNDAY
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH MIDNIGHT. HAIL
TO THE SIZE OF QUARTERS...DAMAGING WINDS TO 60 MPH...AND A FEW
TORNADOES WILL BE POSSIBLE WITH ANY SEVERE STORMS THIS EVENING. AFTER
MIDNIGHT...THE THREAT OF SEVERE WEATHER WILL INCREASE...AND THE RISK
FOR SCATTERED SEVERE STORMS WILL CONTINUE THROUGH THE DAY SUNDAY.
TORNADOES...DAMAGING WINDS TO 60 MPH AND HAIL TO THE SIZE OF
QUARTERS WILL BE POSSIBLE WITH THE MOST INTENSE STORMS.

IN ADDITION TO THE RISK OF SEVERE WEATHER...THUNDERSTORMS MAY MOVE
REPEATEDLY OVER SOME AREAS THROUGH SUNDAY. THIS WILL RESULT IN A
RISK OF FLASH FLOODING...WITH THE GREATEST RISK ALONG AND NORTH OF
INTERSTATE 20.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL LIKELY BE NEEDED THROUGH SUNDAY.

MSZ030-031-033-038-039-045-046-051-052-056>058-064>066-072>074-
021945-
CLAY-LOWNDES-OKTIBBEHA-WINSTON-NOXUBEE-NESHOBA-KEMPER-NEWTON-
LAUDERDALE-SMITH-JASPER-CLARKE-JEFFERSON DAVIS-COVINGTON-JONES-
MARION-LAMAR-FORREST-
245 PM CDT SAT MAY 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN MISSISSIPPI.

.DAY ONE...TONIGHT AND SUNDAY
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING. HAIL TO
THE SIZE OF QUARTERS...DAMAGING WINDS TO 60 MPH...AND A FEW TORNADOES
WILL BE POSSIBLE WITH ANY SEVERE STORMS THIS EVENING. THE THREAT OF
SEVERE WEATHER WILL INCREASE SUNDAY MORNING...AND THE RISK FOR
SCATTERED SEVERE STORMS WILL CONTINUE THROUGH THE DAY SUNDAY.
TORNADOES...DAMAGING WINDS TO 60 MPH AND HAIL TO THE SIZE OF
QUARTERS WILL BE POSSIBLE WITH THE MOST INTENSE STORMS.

IN ADDITION TO THE RISK OF SEVERE WEATHER...THUNDERSTORMS MAY MOVE
REPEATEDLY OVER SOME AREAS THROUGH SUNDAY. THIS WILL RESULT IN A
RISK OF FLASH FLOODING...WITH THE GREATEST RISK ALONG AND NORTH OF
INTERSTATE 20.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY
THE RISK OF FLASH FLOODING AND A FEW SEVERE STORMS WILL CONTINUE
THROUGH SUNDAY NIGHT AS THE FRONTAL SYSTEM RESPONSIBLE FOR THE
INCLEMENT WEATHER PUSHES SLOWLY EAST. THIS RISK SHOULD COME TO AN END
BY MONDAY.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED THROUGH SUNDAY NIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.

08

In the hours before

Special weather statement, May 1, 1:45 PM CST, 5 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
245 PM CDT SAT MAY 1 2010

MSZ049-050-055-056-012015-
SMITH MS-RANKIN MS-SCOTT MS-SIMPSON MS-
245 PM CDT SAT MAY 1 2010

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED OVER CATO AT 245 PM CDT...MOVING
NORTHEAST AT 50 MPH.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS STORM.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN EXTREME NORTH CENTRAL SIMPSON...SOUTHWESTERN SCOTT...
EASTERN RANKIN AND EXTREME NORTHWESTERN SMITH COUNTIES SHOULD MONITOR
THIS STORM CLOSELY.

MRM
Special weather statement, May 1, 2:18 PM CST, 4 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
318 PM CDT SAT MAY 1 2010

MSZ049-050-012050-
RANKIN MS-SCOTT MS-
318 PM CDT SAT MAY 1 2010

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 4 MILES EAST OF PELAHATCHIE AT 318 PM
CDT...MOVING NORTHEAST AT 50 MPH.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS STORM.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN NORTHERN SCOTT AND EAST CENTRAL RANKIN COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

MRM
Special weather statement, May 1, 3:16 PM CST, 3 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
416 PM CDT SAT MAY 1 2010

MSZ037-038-044-045-012145-
LEAKE MS-NESHOBA MS-ATTALA MS-WINSTON MS-
416 PM CDT SAT MAY 1 2010

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 4 MILES EAST OF CARTHAGE AT 416 PM
CDT...MOVING NORTHEAST AT 50 MPH.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS STORM.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN SOUTHWESTERN WINSTON...SOUTHEASTERN ATTALA...NORTHWESTERN
NESHOBA AND EASTERN LEAKE COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

MRM
Special weather statement, May 1, 3:51 PM CST, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
451 PM CDT SAT MAY 1 2010

MSZ032-037-038-045-012220-
NESHOBA MS-CHOCTAW MS-ATTALA MS-WINSTON MS-
451 PM CDT SAT MAY 1 2010

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 15 MILES SOUTHWEST OF CENTER RIDGE AT
450 PM CDT...MOVING NORTHEAST AT 50 MPH.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS STORM.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN WINSTON...SOUTHEASTERN ATTALA...SOUTHEASTERN CHOCTAW AND
NORTH CENTRAL NESHOBA COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

MRM
Special weather statement, May 1, 6:47 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
747 PM CDT SAT MAY 1 2010

MSZ037-043-044-050-020125-
SCOTT MS-MADISON MS-LEAKE MS-ATTALA MS-
747 PM CDT SAT MAY 1 2010

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED 4 MILES SOUTHEAST OF FARMHAVEN AT 747 PM CDT...MOVING
NORTHEAST AT 50 MPH.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN SOUTHERN ATTALA...WESTERN LEAKE...NORTHEASTERN MADISON AND
EXTREME NORTHWESTERN SCOTT COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.

MME
Special weather statement, May 1, 7:03 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
803 PM CDT SAT MAY 1 2010

MSZ049-050-020135-
RANKIN MS-SCOTT MS-
803 PM CDT SAT MAY 1 2010

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED OVER BRANCH AT 804 PM CDT...MOVING NORTHEAST AT 50 MPH.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN NORTHWESTERN SCOTT AND NORTHEASTERN RANKIN COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

MME

The radar

The Jackson/Brandon,MS radar (KDGX), 92 km away, was scanning. The volume nearest the first event began at 01:12 UTC.

Open the radar archive at this moment

Event by event

24 hail, 4 thunderstorm wind, 3 flash flood. Local standard time, as filed.

Hail, Attala

When
May 1, 7:14 PM CST
Where
Attala County, 1.49 mi E of Williamsville
Measured
1 in hail
Reported by
Public
Coordinates
33.028, -89.554

Hail, Attala

When
May 1, 7:22 PM CST
Where
Attala County, 0.25 mi ENE of Ethel
Measured
0.75 in hail
Reported by
Public
Coordinates
33.121, -89.466

Thunderstorm Wind, Scott

When
May 1, 7:31 PM CST
Where
Scott County, 2.99 mi NNE of Lillian
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.541, -89.533

A couple trees were blown down near the intersection of Midway-Odom Road and Beamon Road.

Thunderstorm Wind, Webster

When
May 1, 7:50 PM CST to 7:52 PM CST
Where
Webster County, 0.69 mi N of Eupora to 1.91 mi NNE of Eupora
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
33.540, -89.280

Multiple trees were blown down in Eupora and just outside of town.

Thunderstorm Wind, Webster

When
May 1, 7:57 PM CST
Where
Webster County, 0.69 mi N of Fame
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
33.660, -89.170

An estimated 60 mph wind gust was reported in northern Webster County.

Flash Flood, Leflore

When
May 2, 9:16 AM CST to 10:25 AM CST
Where
Leflore County, 1.17 mi SE of Greenwood to 1.13 mi E of Money
Cause
Heavy Rain
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
33.507, -90.166

Several inches of rain fell across Leflore County which flooded a couple roads in Itta Bena, Greenwood and Money.

Thunderstorm Wind, Jones

When
May 2, 9:36 AM CST to 9:40 AM CST
Where
Jones County, 1.51 mi SSW of Laurel to 1.97 mi NE of Laurel
Measured
55 kt (63 mph) estimated gust
Property damage
$300,000
Reported by
Emergency Manager
Coordinates
31.682, -89.144

Several trees and power lines were blown down across Laurel. A few trees were down across I-59 in town as well as a tree through a house. Another tree was down on a car and the winds blew a few windows out of a building.

Flash Flood, Carroll

When
May 2, 10:30 AM CST to 11:10 AM CST
Where
Carroll County, 0.81 mi E of North Carrollton to 0.74 mi SSE of Jefferson
Cause
Heavy Rain
Property damage
$400,000
Reported by
Emergency Manager
Coordinates
33.520, -89.906

Several inches of rain fell across Carroll County which flooded several roads. A few roads were washed out with one culvert washed out in North Carrollton. A business sustained minor flood damage. Across the northwest portion of the county, a few roads were under water.

Flash Flood, Webster

When
May 2, 11:00 AM CST to 12:10 PM CST
Where
Webster County, 2 mi E of Eupora to 2.85 mi E of Hohenlinden
Cause
Heavy Rain
Injuries
1 direct, 0 indirect
Property damage
$800,000
Reported by
Newspaper
Coordinates
33.530, -89.245

Heavy rainfall caused flash flooding across a good portion of Webster County with 5 roads sustaining major damage with 2 of those washed out. A few dozen other roads had minor damage from flooding as well. One person was injured after driving through a flooded road and sinking into a hole from a washed out culvert. One home also sustained minor damage from flood waters.

Hail, Attala

When
May 2, 3:38 PM CST
Where
Attala County, 2.1 mi WSW of Newport
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
32.913, -89.800

Hail, Attala

When
May 2, 3:55 PM CST to 3:57 PM CST
Where
Attala County, 1.27 mi W of Kosciusko to 1.1 mi N of Kosciusko
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.049, -89.602

Hail, Attala

When
May 2, 4:13 PM CST to 4:15 PM CST
Where
Attala County, 2.1 mi NNE of Mc Cool
Measured
2.5 in hail
Property damage
$2,000
Reported by
Public
Coordinates
33.229, -89.340

Hail up to the size of tennis balls fell in far northeast Attala County. Most of the hail was around quarter size with a few large tennis ball size stones mixed in.

Hail, Choctaw

When
May 2, 4:18 PM CST to 4:22 PM CST
Where
Choctaw County, 1.18 mi SW of Weir to 0.62 mi NW of Weir
Measured
2 in hail
Property damage
$3,000
Reported by
Public
Coordinates
33.257, -89.294

Hail between quarter and hen egg sized fell in and around Weir.

Hail, Choctaw

When
May 2, 4:24 PM CST to 4:27 PM CST
Where
Choctaw County, 1.37 mi SW of Ackerman to 0.69 mi S of Ackerman
Measured
1.75 in hail
Property damage
$1,000
Reported by
Public
Coordinates
33.304, -89.184

Quarter to golf ball sized hail fell in and around Ackerman.

Hail, Oktibbeha

When
May 2, 4:33 PM CST to 4:35 PM CST
Where
Oktibbeha County, 1.35 mi WNW of Sturgis
Measured
1.75 in hail
Property damage
$1,000
Reported by
Public
Coordinates
33.360, -89.070

Hail, Oktibbeha

When
May 2, 4:38 PM CST to 4:40 PM CST
Where
Oktibbeha County, 1.8 mi NW of Longview
Measured
1.25 in hail
Reported by
Public
Coordinates
33.420, -88.950

Hail, Oktibbeha

When
May 2, 4:41 PM CST
Where
Oktibbeha County, 2.15 mi SSE of Adaton
Measured
1 in hail
Reported by
Public
Coordinates
33.450, -88.920

Hail, Oktibbeha

When
May 2, 4:50 PM CST to 4:51 PM CST
Where
Oktibbeha County, 0.9 mi SW of Starkville
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
33.460, -88.840

Hail, Madison

When
May 2, 4:55 PM CST
Where
Madison County, 2.08 mi N of Barnett Res East
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
32.530, -89.973

Hail, Madison

When
May 2, 5:05 PM CST
Where
Madison County, 1.57 mi SW of Farmhaven
Measured
2 in hail
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.667, -89.772

Hail, Leake

When
May 2, 5:13 PM CST to 5:15 PM CST
Where
Leake County, 0.69 mi NE of Ofahoma
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
32.707, -89.691

Hail, Leake

When
May 2, 5:25 PM CST to 5:31 PM CST
Where
Leake County, 1.61 mi NNW of Carthage to 1.04 mi WNW of Midway
Measured
2.75 in hail
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
32.750, -89.545

Golf ball to baseball sized hail fell across the north portion of Carthage and over rural areas to the northeast of town.

Hail, Leake

When
May 2, 5:30 PM CST
Where
Leake County, 1.62 mi NE of Carthage Leak Co Arp
Measured
2 in hail
Reported by
NWS Employee
Coordinates
32.786, -89.510

Hen egg sized hail was observed along Highway 25, northeast of Carthage.

Hail, Leake

When
May 2, 5:30 PM CST to 5:32 PM CST
Where
Leake County, 0.69 mi N of Renfroe
Measured
2.75 in hail
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
32.860, -89.450

Hail, Attala

When
May 2, 5:43 PM CST to 5:45 PM CST
Where
Attala County, 13.5 mi SSE of Ethel
Measured
2 in hail
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.957, -89.341

This hail was in the shape of oval like sheets and knocked leaves off some trees.

Hail, Neshoba

When
May 2, 5:43 PM CST
Where
Neshoba County, 0.82 mi WNW of Alice
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
32.923, -89.294

Hail, Winston

When
May 2, 5:55 PM CST
Where
Winston County, 3.21 mi WNW of Noxapater
Measured
1 in hail
Reported by
Public
Coordinates
33.020, -89.100

Hail, Winston

When
May 2, 6:03 PM CST to 6:05 PM CST
Where
Winston County, 1.25 mi SW of Louisville to 1.03 mi SSE of Louisville
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
33.120, -89.068

Hail, Oktibbeha

When
May 2, 6:30 PM CST
Where
Oktibbeha County, 4.27 mi SSE of Sessums
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
33.363, -88.692

Hail, Lowndes

When
May 2, 6:31 PM CST to 6:33 PM CST
Where
Lowndes County, 0.58 mi E of Artesia
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.420, -88.640

Hail, Lowndes

When
May 2, 6:50 PM CST
Where
Lowndes County, 2.15 mi NNE of Interstate City
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.530, -88.390

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2010Every state in 2010This day in weather historyWarnings in Mississippi, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 230360, 230361, 230362, 230363, 230364, 230365, 230369, 230366, 232912, 230952, 230913, 230914, 230917, 230919, 230956, 230959, 230961, 230964, 230971, 230968, 230972, 230974, 230975, 230979, 230980, 230981, 230982, 230983, 230986, 230987, 230989.